Alert archive / Arizona / Wind Chill Watches in 2011

Wind Chill Watch 1, NWS Tucson, AZ

February 1, 20115 counties in Arizona

NWS Tucson, AZ issued this wind chill watch at Feb 1, 2011, 2:23 PM MST for 5 counties in Arizona. It took effect at Feb 2, 2011, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 1, 2011, 2:23 PM MST (21:23 UTC)
In effect from
Feb 2, 2011, 8:00 PM MST
Expired
Feb 2, 2011, 3:50 AM MST
In force
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 82 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WWUS45 KTWC 012123
WSWTWC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST TUE FEB 1 2011

AZZ510>512-514-020530-
/O.NEW.KTWC.WC.A.0001.110203T0300Z-110203T1600Z/
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
INCLUDING THE CITIES OF...HANNAGAN MEADOW...MOUNT GRAHAM...
CHIRICAHUA NM...MOUNT LEMMON...SUMMERHAVEN
223 PM MST TUE FEB 1 2011

...WIND CHILL WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A WIND CHILL
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING. 

* WIND CHILL VALUES...VERY COLD TEMPERATURES WILL COMBINE WITH
  GUSTY WINDS TO GENERATE WIND CHILL VALUES RANGING FROM -15 TO
  -30 DEGREES IN THE MOUNTAINS WEDNESDAY EVENING INTO THURSDAY
  MORNING.

* OTHER IMPACTS...AT THESE VALUES TIME TO FROSTBITE FOR EXPOSED
  SKIN RANGE FROM ABOUT 15 TO 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WATCH MEANS THE THERE IS THE POTENTIAL FOR A
COMBINATION OF VERY COLD AIR AND STRONG WINDS TO CREATE
DANGEROUSLY LOW WIND CHILL VALUES. IF YOU MUST GO OUTSIDE...
REMEMBER THAT SEVERAL LAYERS OF CLOTHES WILL KEEP YOU WARMER THAN
A SINGLE HEAVY COAT. A HAT IS ALSO IMPORTANT AS 20 PERCENT OF
BODY HEAT LOSS IS THROUGH THE HEAD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST
INFORMATION CONCERNING THIS DANGEROUS WINTER WEATHER SITUATION.

&&

$$


HTTP://WEATHER.GOV/TUCSON
2 follow-up statements
769 
WWUS45 KTWC 020352
WSWTWC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
852 PM MST TUE FEB 1 2011

AZZ510>512-514-021200-
/O.CON.KTWC.WC.A.0001.110203T0300Z-110203T1600Z/
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
INCLUDING THE CITIES OF...HANNAGAN MEADOW...MOUNT GRAHAM...
CHIRICAHUA NM...MOUNT LEMMON...SUMMERHAVEN
852 PM MST TUE FEB 1 2011

...WIND CHILL WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING
THROUGH THURSDAY MORNING...

* WIND CHILL VALUES...VERY COLD TEMPERATURES WILL COMBINE WITH
  GUSTY WINDS TO GENERATE WIND CHILL VALUES RANGING FROM MINUS 15
  DEGREES TO MINUS 30 DEGREES IN THE MOUNTAINS WEDNESDAY EVENING
  INTO THURSDAY MORNING.

* OTHER IMPACTS...AT THESE VALUES TIME TO FROSTBITE FOR EXPOSED 
  SKIN RANGE FROM ABOUT 15 TO 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WATCH MEANS THE THERE IS THE POTENTIAL FOR A
COMBINATION OF VERY COLD AIR AND STRONG WINDS TO CREATE
DANGEROUSLY LOW WIND CHILL VALUES. IF YOU MUST GO OUTSIDE...
REMEMBER THAT SEVERAL LAYERS OF CLOTHES WILL KEEP YOU WARMER THAN
A SINGLE HEAVY COAT. A HAT IS ALSO IMPORTANT AS 20 PERCENT OF
BODY HEAT LOSS IS THROUGH THE HEAD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST
INFORMATION CONCERNING THIS DANGEROUS WINTER WEATHER SITUATION.

&&

$$


HTTP://WEATHER.GOV/TUCSON
517 
WWUS45 KTWC 021050
WSWTWC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
350 AM MST WED FEB 2 2011

AZZ510>512-514-021900-
/O.UPG.KTWC.WC.A.0001.110203T0300Z-110203T1600Z/
/O.NEW.KTWC.WC.W.0001.110203T0300Z-110203T1600Z/
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
INCLUDING THE CITIES OF...HANNAGAN MEADOW...MOUNT GRAHAM...
CHIRICAHUA NM...MOUNT LEMMON...SUMMERHAVEN
350 AM MST WED FEB 2 2011

...WIND CHILL WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM
MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM MST
THURSDAY. THE WIND CHILL WATCH IS NO LONGER IN EFFECT. 

* WIND CHILL VALUES...VERY COLD TEMPERATURES WILL COMBINE WITH
  GUSTY WINDS TO GENERATE WIND CHILL VALUES RANGING FROM MINUS 15
  DEGREES TO MINUS 30 DEGREES IN THE MOUNTAINS THIS EVENING INTO
  THURSDAY MORNING.

* OTHER IMPACTS...AT THESE VALUES TIME TO FROSTBITE FOR EXPOSED
  SKIN RANGE FROM ABOUT 15 TO 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILLS. THIS WILL
CAUSE FROSTBITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS
ARE NOT TAKEN. IF YOU MUST GO OUTSIDE...SEVERAL LAYERS OF CLOTHES
WILL KEEP YOU WARMER THAN A SINGLE HEAVY COAT. A HAT IS ALSO
IMPORTANT AS 20 PERCENT OF BODY HEAT LOSS IS THROUGH THE HEAD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
SEVERE COLD WIND CHILL VALUES.

&&

$$


HTTP://WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind chill watch went out at Feb 1, 2:15 PM MST, 8 minutes earlier.

Area forecast discussion, Feb 1, 2:15 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST TUE FEB 1 2011

.SYNOPSIS...COLD AIR DIVING DOWN OUT OF CANADA WILL BRING QUITE
COLD TEMPERATURES THROUGH FRIDAY WITH GUSTY WINDS AT TIMES.
AFTER FREEZING TEMPERATURES TONIGHT A WIDESPREAD HARD FREEZE IS
EXPECTED ACROSS ALL OF ARIZONA THURSDAY MORNING AND FRIDAY MORNING
WITH NEAR RECORD LOW TEMPERATURES...AND EXTREME WIND CHILL VALUES IN
THE MOUNTAINS.

&&

.DISCUSSION...ANOTHER IMPULSE DIVING STRAIGHT DOWN OUT OF THE NORTH
WILL REINFORCE THE COLD AIR ALREADY IN PLACE OVER THE NEXT 36 HOURS.
NOT MUCH MOISTURE ON A DRY TRAJECTORY BUT COULD SEE AN ADDITIONAL
COUPLE OF INCHES OF SNOW IN THE EAST CENTRAL MOUNTAINS.

THE BIG STORY WILL BE THE EXTREMELY COLD AIR DRIVING STRAIGHT FROM
CANADA INTO ARIZONA. A SECONDARY SHOT OF STRONG ENERGY WEDNESDAY AND
WEDNESDAY NIGHT WILL BRING NEAR RECORD COLD TO SOUTHEAST ARIZONA.

WE HAVE CONTINUED TRENDS OF THE PREVIOUS SHIFT WITH A FEW
ADJUSTMENTS. THE FREEZE WARNING TONIGHT HAS BEEN EXPANDED TO INCLUDE
WESTERN PIMA COUNTY. THE HARD FREEZE WATCH THURSDAY MORNING AND
FRIDAY MORNING HAVE BEEN UPGRADED TO A HARD FREEZE WARNING. THIS IS
A LITTLE EARLY...ESPECIALLY FOR FRIDAY MORNING...BUT CONFIDENCE IS
EXTREMELY HIGH AND THIS WILL SIMPLIFY THE MESSAGE. VERY COLD AND
VERY DRY AIR ALONG WITH MUCH LIGHTER WINDS WILL ALLOW OVERNIGHT LOWS
TO FALL TO NEAR RECORD LEVELS.

AS MENTIONED BY JOHN LAST NIGHT NOT ONLY WILL THE OVERNIGHT LOWS BE
NEAR RECORD COLD...BUT THE DAYTIME HIGHS WILL BE VERY COLD FOR
SOUTHEAST ARIZONA...WITH MOST LOCATIONS SETTING DAILY RECORD LOW
MAXIMUM TEMPERATURES ON WEDNESDAY AND THURSDAY.

ANOTHER CONSIDERATION IS THE MOUNTAINS. OF COURSE IT WILL BE QUITE
COLD AND THEY ARE RATHER USED TO THAT THIS TIME OF YEAR. HOWEVER
HIGHER ELEVATIONS ON THE COLDEST NIGHTS MAY SEE ENOUGH WINDS TO
WARRANT A WIND CHILL WARNING WITH POTENTIAL VALUES RUNNING 15 TO 30
BELOW ZERO. WITH THIS IN MIND A WIND CHILL WATCH HAS BEEN ISSUED FOR
MOST MOUNTAIN ZONES OVERNIGHT WEDNESDAY INTO THURSDAY MORNING.

THE FRONT SIDE OF THE EASTERN PACIFIC RIDGE WILL ONCE AGAIN NOSE
INTO THE AREA BY THIS WEEKEND...MODERATING TEMPERATURES BACK UP TO
NEAR CLIMO LEVELS.

&&

.AVIATION...WEST OF A KOLS...TO KTUS...TO KCGZ LINE...SCT-BKN 6-9K
FT AGL UNTIL 03Z...THEN CLEARING. EAST OF THIS LINE EXPECT SCT-BKN
CLOUDS AT 6-9K FT AGL AND BKN CLOUDS AT OR ABOVE 20K FT AGL THRU
06Z. ISOLD -SHRA/-SHSN EAST OF A KSOW TO KFHU LINE...WITH AREAS OF
MVFR CONDITIONS. BREEZY WLY SURFACE WINDS TODAY AND TONIGHT AND THEN
NWLY SURFACE WINDS WEDNESDAY. SUSTAINED SURFACE WIND SPEEDS 15-25
KTS WITH SOME GUSTS TO 25-35 KTS THIS AFTERNOON. SURFACE WINDS
WILL SLOWLY DIMINISH AFT 03Z WEDNESDAY...ALTHOUGH WINDS IN THE
HIGHER TERRAIN WILL LIKELY REMAIN ELEVATED. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...COLD TEMPERATURES ARE EXPECTED WEDNESDAY THROUGH
FRIDAY. GUSTY WINDS ARE EXPECTED TODAY THROUGH THURSDAY...MAINLY
FROM THE LATE MORNING HOURS INTO THE EARLY EVENING HOURS...ALTHOUGH
SOME HIGHER TERRAIN LOCATIONS MAY STAY BREEZY TO LOCALLY WINDY
THROUGH THE NIGHT-TIME HOURS.

&&

.CLIMATE...
RECORD OR NEAR RECORD LOW TEMPERATURES FOR FEB. 3RD AND 4TH. LOW
MAXIMUM TEMPERATURE RECORD ARE ALSO LIKELY TO BE REACHED ON THESE
DATES. YOU CAN FIND THIS INFORMATION ON A SPECIAL PAGE THAT WILL BE
POSTED ON OUR WEBSITE.

LISTING OF FORECAST LOW TEMPERATURES AND DAILY RECORDS FOR THE NEXT
3 DAYS:

DATE                         FEB 02         FEB 03         FEB 04
                          FCST RCD/YR    FCST RCD/YR    FCST RCD/YR
TUCSON INTL AIRPORT        27  22/1916    20  21/1910    19  21/1955
BISBEE-DOUGLAS AIRPORT     18  13/1985    10  10/1972     8  11/1955
AJO                        30  28/1956    25  22/1923    25  22/1956
BOWIE                      21  20/1922    15  11/1956    12  13/1955
CLIFTON                    21  20/1985    15  20/1939    13  20/1964
FORT THOMAS                23  15/2002    14   7/1972    14  17/1964
KITT PEAK                  23   7/1985    13  18/1970    13  20/1964
ORGAN PIPE CACTUS          29  20/1985    23  25/1955    23  23/1956
PICACHO PEAK               28  34/2007    23  32/1990    23  33/2007
SAFFORD AG STATION         23  16/1951    13  13/1972    11  10/1955
SIERRA VISTA FD            23  11/1985    16  14/1956    14  20/1903
TOMBSTONE                  22  11/1956    14  13/1956    11  18/1955
WILLCOX                    18  10/1904    11   8/1970     8   9/1971

&&

.TWC WATCHES/WARNINGS/ADVISORIES...

   FREEZE WARNING LATE TONIGHT INTO WEDNESDAY MORNING FOR ZONES
    501...502...504...505...506.

   HARD FREEZE WARNING WEDNESDAY EVENING INTO THURSDAY MORNING FOR
    ZONES 501...502...504...505...506.

   WIND CHILL WATCH WEDNESDAY EVENING INTO THURSDAY MORNING FOR
    MOUNTAIN ZONES 510...511...512...514

   HARD FREEZE WARNING THURSDAY EVENING INTO FRIDAY MORNING FOR ZONES
    501...502...504...505...506.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Feb 1, 5:12 AM MST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
512 AM MST TUE FEB 1 2011

AZZ502-504>506-012300-
TOHONO O'ODHAM NATION-TUCSON METRO AREA-SOUTH CENTRAL PINAL
COUNTY-SOUTHEAST PINAL COUNTY-
512 AM MST TUE FEB 1 2011

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM MST WEDNESDAY...
...HARD FREEZE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...
...HARD FREEZE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

COLD ARCTIC AIR WILL MOVE INTO SOUTHEAST ARIZONA STARTING TONIGHT
AND WEDNESDAY...RESULTING IN WIDESPREAD FREEZING LOW TEMPERATURES. A
FREEZE WARNING IS IN EFFECT FROM 2 AM TO 9 AM MST WEDNESDAY MORNING.
LOW TEMPERATURES WEDNESDAY MORNING ARE EXPECTED TO RANGE BETWEEN 25
AND 32 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HARD FREEZE IS EXPECTED THURSDAY MORNING AND FRIDAY MORNING ACROSS
CENTRAL AND EASTERN PIMA COUNTY...AS WELL AS SOUTH CENTRAL AND
SOUTHEAST PINAL COUNTY. A HARD FREEZE WATCH HAS BEEN ISSUED FOR
THESE AREAS AND IS IN EFFECT FROM LATE WEDNESDAY EVENING THROUGH
THURSDAY MORNING AND AGAIN FROM LATE THURSDAY EVENING THROUGH FRIDAY
MORNING. LOW TEMPERATURES BOTH MORNINGS WILL RANGE FROM THE MID
TEENS TO THE MIDDLE 20S.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-012300-
WESTERN PIMA COUNTY-
512 AM MST TUE FEB 1 2011

...HARD FREEZE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...
...HARD FREEZE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HARD FREEZE IS EXPECTED THURSDAY MORNING AND FRIDAY MORNING ACROSS
FAR WESTERN PIMA COUNTY. A HARD FREEZE WATCH HAS BEEN ISSUED AND IS
IN EFFECT FROM LATE WEDNESDAY EVENING THROUGH THURSDAY MORNING AND
AGAIN FROM LATE THURSDAY EVENING THROUGH FRIDAY MORNING. LOW
TEMPERATURES THURSDAY AND FRIDAY MORNING ARE EXPECTED TO BOTTOM OUT
IN THE LOWER TO MID 20S.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 4:06 AM MSTFreeze WarningTWCPima, Pinal29 hr
Feb 1, 4:06 AM MSTHard Freeze WatchTWCPima, Pinal10 hr
Feb 1, 4:06 AM MSTHard Freeze WatchTWCPima, Pinal10 hr
Feb 1, 2:18 PM MSTHard Freeze WarningTWCPima, Pinal45 hr
Feb 1, 2:18 PM MSTHard Freeze WarningTWCPima, Pinal68 hr

Nearby

Wind Chill Watches in Arizona, 2011Every wind chill watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.